Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2020, 8:43 PM EDT for 5 counties in North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2020, 8:43 PM EDT (00:43 UTC)
- Expired
- Jun 11, 2020, 9:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
953
WUUS52 KRAH 120043
SVRRAH
NCC037-123-125-151-167-120145-
/O.NEW.KRAH.SV.W.0072.200612T0043Z-200612T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
843 PM EDT Thu Jun 11 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northwestern Moore County in central North Carolina...
Northern Montgomery County in central North Carolina...
Southern Randolph County in central North Carolina...
Northeastern Stanly County in central North Carolina...
Southwestern Chatham County in central North Carolina...
* Until 945 PM EDT.
* At 842 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Goldston to Badin Lake, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Troy, North Carolina Zoo, Badin Lake, Siler City,
Biscoe, Seagrove, Plyler, Badin and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3548 8022 3551 8013 3551 8007 3553 8006
3572 7945 3553 7932 3552 7935 3550 7934
3548 7936 3545 7935 3524 8027 3533 8037
TIME...MOT...LOC 0042Z 280DEG 6KT 3559 7948 3543 8011
HAIL...<.75IN
WIND...60MPH
$$
JJT2 follow-up statements
692
WWUS52 KRAH 120109
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
909 PM EDT Thu Jun 11 2020
NCC037-123-125-151-167-120145-
/O.CON.KRAH.SV.W.0072.000000T0000Z-200612T0145Z/
Moore NC-Montgomery NC-Randolph NC-Stanly NC-Chatham NC-
909 PM EDT Thu Jun 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN MOORE...NORTHERN MONTGOMERY...SOUTHERN RANDOLPH...
NORTHEASTERN STANLY AND SOUTHWESTERN CHATHAM COUNTIES...
At 909 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Goldston to near Badin Lake, moving
east at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Seagrove, Plyler, Badin,
Robbins, Star and New London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3545 8025 3547 8016 3551 8007 3555 7974
3566 7941 3553 7932 3552 7935 3550 7934
3548 7936 3545 7935 3524 8027 3533 8037
TIME...MOT...LOC 0109Z 280DEG 6KT 3558 7944 3542 8007
HAIL...<.75IN
WIND...60MPH
$$
JJT995
WWUS52 KRAH 120128
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
928 PM EDT Thu Jun 11 2020
NCC037-123-125-151-167-120145-
/O.CON.KRAH.SV.W.0072.000000T0000Z-200612T0145Z/
Moore NC-Montgomery NC-Randolph NC-Stanly NC-Chatham NC-
928 PM EDT Thu Jun 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN MOORE...NORTHERN MONTGOMERY...SOUTHERN RANDOLPH...
NORTHEASTERN STANLY AND SOUTHWESTERN CHATHAM COUNTIES...
At 927 PM EDT, severe thunderstorms were located along a line
extending from near Goldston to near Badin Lake, moving east at 5
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Badin, Robbins, Star,
New London and Steeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3545 8025 3547 8016 3551 8007 3552 7976
3559 7936 3553 7932 3552 7935 3550 7934
3548 7936 3545 7935 3524 8027 3533 8037
TIME...MOT...LOC 0127Z 280DEG 6KT 3558 7942 3542 8005
HAIL...<.75IN
WIND...60MPH
$$
JJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:00 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 11, 8:00 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 800 PM EDT Thu Jun 11 2020 .SYNOPSIS... Warm and moist southerly flow will persist ahead of a cold front that will settle slowly southeastward across central NC through tonight. The front will stall over the eastern Carolinas Friday through the weekend, while drier high pressure builds across the middle Atlantic. && .NEAR TERM /THROUGH TONIGHT/... As of 425 PM Thursday... Cntl NC will remain within a cyclonic, swly flow regime aloft, around a large mid-upr level low anchored by the remnants of Cristobal over James Bay. Modest sharpening/amplification of the mid- upr level flow will occur from the lwr Great Lakes swwd across the OH and TN Valleys tonight. That amplification will result in right entrance upr jet forcing over the cntl Carolinas tonight, during which time weak, 20 meter mid level height falls are forecast over cntl NC (between 00-12Z Fri). This forcing for ascent will act upon a narrow but unseasonably high axis of precipitable water values around two inches over the ern Carolinas/srn middle Atlantic, squeezed by a subtropical ridge centered off the srn middle Atlantic coast. At the surface, a cold front was analyzed at 20Z from wrn DE swwd across cntl VA and the nw NC Piedmont. The front will drift slowly sewd across cntl NC through tonight, likely reaching the Coastal Plain and ern Sandhills by 12Z Fri. 1025 mb high pressure over the mid MS Valley will follow and build east of the cntl Appalachians and into w-cntl NC, with an associated less warm and humid airmass, through early Fri. Early day convection, which developed within a surface confluence axis and along the tail end of an area of 925-850 mb theta-e advection directed up the middle Atlantic coast, continues to edge ewd and weaken this afternoon, as it encounters both a minimum in instability and also subsident influence on the wrn periphery of the foregoing subtropical ridge. Additional showers and storms continue to develop along the surface front/trough from s-cntl VA swwd across the nrn NC Piedmont. These will become numerous to widespread as they interact with a moderately unstable environment between the front and the aforementioned early day convection exiting the Coastal Plain, while settling only slowly sewd across the US Highway 1 corridor in cntl NC through early tonight. That activity is likely to pose the greatest risk of flash flooding, focused through 06Z Fri. 2-2.5"/hr rainfall rates will result in isolated 4-6" maxima within a broader area of 1-3" totals. There will also be a marginal risk of severe storms, with a primary hazard of precipitation-loaded, wet microbursts. Modest 0-1 km bulk shear of 15-20 kts to the east of the low level front/trough will yield some increase in effective SRH, into the 100-150 m2/s2 range, so transient low level rotation may occur. Given a relative lack of stronger wind fields aloft, generally less than 25-30 kts of effective bulk shear driven primarily by relatively stronger flow between 6-8 km, any associated rotation will tend to remain weak and shallow. Low temperatures will be cooler and less humid than previous nights in the developing post-frontal regime over the Piedmont, where mid- upr 60s will be likely, ranging to muggy lwr-mid 70s, with continued chances of showers and storms, across the Sandhills and srn- cntl Coastal Plain. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 445 PM Thursday... A modest mid level trough initially extending from the lwr Great Lakes swwd across the OH and TN Valleys, and preceding 20-30 meter mid level height falls, will spread east of the Appalachians on Fri, then to the coast through 12Z Sat. Through the same time, a trailing, stronger shortwave trough will amplify across the Great Lakes, with any associated forcing for ascent likely to hold to the nw of cntl NC through the period. At the surface, a cold front initially extending across the far sern RAH counties will drift across sern NC, where it will stall through Fri night. Cooler and less humid will follow and build east of the cntl Appalachians, across the middle Atlantic, and into cntl NC. Showers are expected to be ongoing along/near the front over the srn- cntl Coastal Plain and Sandhills to start the day. These are likely to grow in coverage and intensity with diurnal heating, with some growth into scattered storms, but with instability limited by widespread multi-layered overcast near the front. Partly to mostly sunny conditions will develop in the post-frontal air mass over the remainder of cntl NC; and dry air at the surface and aloft will favor dry conditions there. High temperatures are likely to be in the lwr-mid 80s, with lows in the 60s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 335 PM Thursday... An upper level trough will sit over the eastern US through early next week, with medium-range models indicated a low may cut off over the mid-Atlantic by midweek. The ridge will build out west, trying to extend east-northeastward with time, but largely staying west of the area through the middle of next week. Meanwhile at the surface, central NC will be sandwiched between low pressure to the south and high pressure to the north, with the boundary between the two airmasses somewhere in the vicinity of the Carolinas/Virginia. The position of this boundary will impact the temperatures and weather across the area. If the ridge extends far enough south into the area then temps will be a bit cooler and weather a bit drier, and vice versa if the trough extends into the area from the south. Either way, generally expect a chance for showers/storms over central NC each day, with the usual diurnal pattern of higher chances during the aft/eve. Also, for now will keep temperatures fairly persistent albeit with a slight decrease from Saturday (highs in the low to mid 80s and lows in the mid 60s) through Monday (highs in the mid 70s to low 80s and lows in the low to mid 60s), moderating again through mid-week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 800 PM Thursday... A line/cluster of showers and thunderstorms have developed ahead of a cold front with the convection stretching from the VA border near Lake Gaston southwest into the western Triangle area to the southern Triad area. The line of convection has cleared the Triad terminals of KINT and KGSO where conditions have become VFR. The convection is approaching KRDU and will maintain a healthy coverage and intensity as they slowly shift east and southeast. The convective coverage and intensity will wane late in the evening toward midnight as the showers and possibly storms approach the KRWI and KFAY terminals. Conditions improve behind the front with mainly VFR conditions arriving behind the front in the Triangle between 06 and 09Z and at KRWI and KFAY after daybreak Friday morning toward midday. Looking beyond 00Z Saturday...A mid and upper level trough will develop across the Great Lakes and mid Atlantic this weekend and then drop south and close off across the Southeast through the middle of next week. This will result in a period of unsettled weather with periods of adverse aviation conditions mainly in afternoon and evening showers and storms with reduced visibilities and ceilings that will potentially persist into the early morning hours. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon EDT today through Friday morning for NCZ007>011-023>028-039>043-073>077-083>086-088. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Jun 11, 9:47 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 947 AM EDT Thu Jun 11 2020 NCZ007>011-023>028-039>043-073>077-083>086-088-121400- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 947 AM EDT Thu Jun 11 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-089-121400- Wayne-Sampson- 947 AM EDT Thu Jun 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms will produce heavy downpours through tonight. Localized flooding may result. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms with heavy downpours will continue through Friday, with a continued risk of localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021-022-038-121400- Forsyth-Guilford-Davidson- 947 AM EDT Thu Jun 11 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 11, 6:45 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Thu Jun 11 2020
NCZ039-040-112345-
Chatham NC-Randolph NC-
645 PM EDT Thu Jun 11 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND WEST
CENTRAL CHATHAM COUNTIES UNTIL 745 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro, moving east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
High Point, Asheboro, Randleman, North Carolina Zoo, Liberty,
Ramseur, Franklinville, Staley, Ulah and Randleman Regional Reservior
Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3591 7973 3590 7954 3584 7954 3584 7953
3566 7950 3562 7997 3587 8005
TIME...MOT...LOC 2245Z 265DEG 16KT 3574 7983
JJTLocal storm report, Jun 11, 7:21 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD HILLSBOROUGH 36.07N 79.10W
06/11/2020 ORANGE NC 911 CALL CENTER
FLOODING ON HWY 86 IN HILLSBOROUGH.
&&
CCLocal storm report, Jun 11, 7:31 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 7 NNW DURHAM 36.08N 78.95W
06/11/2020 DURHAM NC 911 CALL CENTER
FLOODING ON UMSTEAD RD AND RIVERDALE DR.
&&
CCLocal storm report, Jun 11, 7:33 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD 5 NW GORMAN 36.09N 78.88W
06/11/2020 DURHAM NC 911 CALL CENTER
MULTIPLE AREAS ALONG INFINITY RD ARE
FLOODED.
&&
CCLocal storm report, Jun 11, 7:49 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG 1 ESE HILLSBOROUGH 36.07N 79.09W
06/11/2020 ORANGE NC 911 CALL CENTER
POWER POLES DOWN DUE TO STRONG WINDS NEAR
TUSCARORA DR.
&&
CCLocal storm report, Jun 11, 8:26 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT THU JUN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 7 SSW BAHAMA 36.08N 78.95W
06/11/2020 DURHAM NC PUBLIC
FLASH FLOODING ON REDDING LN.
&&
CCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:38 PM EDT | Flash Flood Warning | RAH | Alamance, Chatham, Guilford, Randolph | 2 hr |
| Jun 11, 9:43 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 62 min |
| Jun 11, 9:45 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Jun 11, 10:50 PM EDT | Special Weather Statement | RAH | Stanly | 55 min |
| Jun 12, 12:21 PM EDT | River Flood Warning | RAH | Halifax, Northampton | 22 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.